Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 608, NWS Norman, OK

September 30, 2005Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 30, 2005, 9:57 PM CDT for Archer County, Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2005, 9:57 PM CDT (02:57 UTC)
Expired
Sep 30, 2005, 10:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 10:09 PM CDTHAIL 1.75Archer City, TX
Sep 30, 10:17 PM CDTHAIL 0.88Archer City, TX
Sep 30, 10:35 PM CDTHAIL 11 E Scotland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 6:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 010257
SVROUN
TXC009-010345-
/O.NEW.KOUN.SV.W.0608.051001T0257Z-051001T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT FRI SEP 30 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
  OF LAKE ARROWHEAD TO 9 MILES SOUTHWEST OF ARCHER CITY...MOVING EAST
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...EXTREME SOUTHWESTERN
  LAKE ARROWHEAD...HOLLIDAY...LAKE KICKAPOO...SCOTLAND AND
  WINDTHORST.

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3384 9874 3351 9889 3344 9842 3384 9842

$$

24
1 follow-up statement
000 
WWUS54 KOUN 010313
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT FRI SEP 30 2005

TXC009-010345-
/O.CON.KOUN.SV.W.0608.000000T0000Z-051001T0345Z/
ARCHER TX-
1012 PM CDT FRI SEP 30 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR ARCHER COUNTY...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE LEADING EDGE OF A LARGE SEVERE THUNDERSTORM FROM 6 MILES 
SOUTHEAST OF LAKESIDE CITY TO 6 MILES SOUTH OF ARCHER CITY...MOVING 
EAST AT 40 MPH. GOLFBALL HAIL WAS REPORTED IN ARCHER CITY FROM THIS 
STORM. 

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...EXTREME SOUTHWESTERN
  LAKE ARROWHEAD...HOLLIDAY...LAKESIDE CITY...SCOTLAND AND
  WINDTHORST.

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3383 9873 3350 9868 3344 9842 3384 9842

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 8:36 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 30, 8:36 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT FRI SEP 30 2005

.UPDATE...
UPR LOW OVR PANHANDLES WILL SLOWLY DRIFT EAST OVRNITE. STORMS HAVE
DEVELOPED NEAR LOW IN NW OK SO HAVE INCREASED POPS IN THIS AREA.
LLJ DEVELOPING WILL AID IN ADDITIONAL SHWR/TSTMS OVERNITE SPREADING
EASTWARD ACROSS FA. OVERALL...REST OF FORECAST LOOKS GOOD. MINOR
ADJUSTMENTS TO HOURLY GRIDS TO SHOW CURRENT TRENDS. WILL SEND
UPDATE SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... (ISSUED 214 PM CDT FRI SEP 30 2005)

DISCUSSION...
UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE
ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS
TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS
AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN
DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT
NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD
STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER
AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT
AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW
ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME
REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP
SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS.

THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY
NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS
BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL
MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP
CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS
THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE
ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG
THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG
LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/11
Hazardous weather outlook, Sep 30, 7:36 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT FRI SEP 30 2005

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATIONS...
THE SEVERE RISK AREA COVERS LOCATIONS NEAR AND WEST OF INTERSTATE
35.

TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY AT LEAST THROUGH MIDNIGHT.

IMPACTS...
GOLFBALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE LIKELY. HOWEVER...
ISOLATED INTENSE SUPERCELLS COULD PRODUCE LARGER HAIL TO THE SIZE OF
TENNIS BALLS.

DISCUSSION...
A STORM SYSTEM MOVING NORTHEAST THROUGH THE TEXAS PANHANDLE WILL
CONTINUE TO INDUCE WIDESPREAD THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS THROUGH THE OVERNIGHT
HOURS. ALTHOUGH INSTABILITY IS ON THE MARGINAL SIDE...DEEP LAYER
WIND SHEAR IS VERY STRONG...AND THE LIFT PROVIDED BY THE STRONG
STORM SYSTEM WILL RESULT IN WIDESPREAD ACTIVITY. IN ADDITION...A
STRONG LOW LEVEL JET WILL DEVELOP THROUGH THE EVENING HOURS AND
ENHANCE LIFT OVER THE REGION. STRONG AND SEVERE THUNDERSTORMS OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING ARE EXPECTED
TO CONSOLIDATE INTO A LARGE COMPLEX AND MOVE EASTWARD THROUGH MUCH
OF CENTRAL AND NORTHERN OKLAHOMA OVERNIGHT AND EARLY SATURDAY
MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY MORNING... MOVING MOSTLY EAST OF THE AREA BY
SUNDAY MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND
WESTERN NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG
COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.

11

In the hours before

Special weather statement, Sep 30, 9:37 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT FRI SEP 30 2005

TXZ086-090-010245-
WICHITA TX-CLAY TX-
937 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF WICHITA FALLS
AT 937 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY
OF PRODUCING LARGE HAIL.

PEOPLE IN CLAY AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL
Special weather statement, Sep 30, 9:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT FRI SEP 30 2005

TXZ088-010300-
BAYLOR TX-
939 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF BOMARTON AT
939 PM CDT...MOVING EAST NORTHEAST AT 45 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL LIKELY REMAIN SOUTH OF
BAYLOR COUNTY. HOWEVER...SMALL HAIL AND WINDS AROUND 50 MPH WILL BE
POSSIBLE AS THE NORTHERN EDGE OF THE STORM MOVES ACROSS SOUTHERN
BAYLOR COUNTY.

PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Sep 30, 9:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT FRI SEP 30 2005

OKZ025-028-029-010300-
OKLAHOMA OK-CLEVELAND OK-MCCLAIN OK-
942 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

DANGEROUS LIGHTNING WILL SPREAD ACROSS THE OKLAHOMA CITY METRO AREA
BETWEEN NOW AND 1030 PM. THE LIGHTNING IS ASSOCIATED WITH STORMS
THAT EXTEND FROM WESTERN KINGFISHER COUNTY...INTO WESTERN CANADIAN
COUNTY...AND INTO SOUTHERN CADDO COUNTY. THE LIGHTNING WILL ARRIVE
LONG BEFORE THE RAIN.

PEOPLE IN CLEVELAND...MCCLAIN AND OKLAHOMA COUNTIES...INCLUDING THE
CITIES OF DEL CITY...EDMOND...MIDWEST CITY...MOORE...NORMAN AND
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH
Special weather statement, Sep 30, 9:45 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT FRI SEP 30 2005

OKZ027-028-040-010300-
GRADY OK-MCCLAIN OK-GARVIN OK-
945 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWESTERN
GARVIN...SOUTHEASTERN GRADY AND SOUTHERN MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF BRADLEY AT 945 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARVIN...GRADY AND MCCLAIN COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Sep 30, 9:52 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT FRI SEP 30 2005

OKZ029-010300-
CLEVELAND OK-
952 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A RAPIDLY DEVELOPING THUNDERSTORM WAS LOCATED OVER NORTHWEST
NORMAN AT 952 PM CDT...MOVING NORTHEAST AT 30 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A
THREAT WITH THIS STORM.

PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITIES OF MOORE...NORMAN
AND SOUTH OKLAHOMA CITY...SHOULD MONITOR THIS STORM CLOSELY.

SMITH
Special weather statement, Sep 30, 9:56 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
956 PM CDT FRI SEP 30 2005

OKZ039-010315-
STEPHENS OK-
956 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTH OF DUNCAN AT 956 PM
CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL...GUSTY WINDS AND
FREQUENT LIGHTNING CAN BE EXPECTED.

PEOPLE IN STEPHENS COUNTY...INCLUDING THE CITY OF DUNCAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:05 PM CDTSevere Thunderstorm WarningOUNFoard40 min
Sep 30, 7:29 PM CDTSevere Thunderstorm WarningOUNHardeman31 min
Sep 30, 7:53 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox52 min
Sep 30, 8:07 PM CDTTornado WarningOUNBaylor23 min
Sep 30, 8:21 PM CDTSevere Thunderstorm WarningOUNWilbarger69 min
Sep 30, 8:30 PM CDTTornado WarningOUNBaylor45 min
Sep 30, 8:41 PM CDTSevere Thunderstorm WarningOUNArcher79 min
Sep 30, 9:12 PM CDTSevere Thunderstorm WarningOUNBaylor48 min
Sep 30, 10:25 PM CDTSevere Thunderstorm WarningOUNClay65 min
Oct 1, 1:27 AM CDTSevere Thunderstorm WarningOUNArcher33 min
Oct 1, 1:59 AM CDTSevere Thunderstorm WarningOUNArcher, Clay46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.